Submit Manuscript  

Article Details


The Association and Influencing Factors between Antipsychotics Exposure and the Risk of VTE and PE: A Systematic Review and Meta-analysis

[ Vol. 21 , Issue. 9 ]

Author(s):

Luqi Dai, Qiunan Zuo, Fangying Chen, Lei Chen* and Yongchun Shen*   Pages 930 - 942 ( 13 )

Abstract:


Background: Different clinical studies have given inconsistent results on whether the use of antipsychotics increases the risk of thromboembolism. In this paper, we reviewed all relevant literature to provide suggestions for clinical diagnosis and treatment.

Methods: PubMed, Web of Science, EMBASE, MEDLINE, Cochrane and Scopus databases were thoroughly searched up to June 2019. Two researchers independently searched the literature, extracted data. Data were analyzed by Stata 12.0 software.

Results: A total of 22 studies involving 31514226 subjects were included. This meta-analysis showed that patients taking the first- or second-generation antipsychotics had a higher risk of venous thromboembolism and pulmonary embolism than those who did not, and low potency first-generation agents increased the risk of venous thromboembolism more than high potency antipsychotics, and olanzapine, clozapine, haloperidol, perphenazine and risperidone also significantly increased the risk of it. The risk of venous thrombosis in obese people was higher than that in overweight people, patients not less than 65 years old had an increased risk compared with younger patients. In addition, women taking antipsychotics had a higher risk of pulmonary embolism than men.

Conclusion: The use of antipsychotics will increase the risk of venous thromboembolism and pulmonary embolism, which will be affected by the type of antipsychotics and patient characteristics.

Keywords:

Antipsychotic drugs, venous thromboembolism, pulmonary embolism, systematic review, meta-analysis.

Affiliation:

Department of Respiratory and Critical Care Medicine, West China Hospital, West China School of Medicine, Sichuan University, Chengdu, Sichuan 610041, Department of Geriatric Respiratory Medicine, Sichuan Academy of Medical Sciences, Sichuan Provincial People’s Hospital, Chengdu, Sichuan 610072, Department of Tuberculosis, the Third People’s Hospital of Tibet Autonomous Region, Lhasa 850000, Department of Respiratory and Critical Care Medicine, West China Hospital, West China School of Medicine, Sichuan University, Chengdu, Sichuan 610041, Department of Respiratory and Critical Care Medicine, West China Hospital, West China School of Medicine, Sichuan University, Chengdu, Sichuan 610041

Graphical Abstract:



Read Full-Text article